Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Nashville, TN

August 13, 2019DeKalb County, Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 13, 2019, 3:49 PM CDT for DeKalb County, Smith County, Wilson County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 3:49 PM CDT (20:49 UTC)
Expired
Aug 13, 2019, 4:30 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties DeKalb County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 39 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:15 PM CDTTSTM WND DMGGordonsville, TNFACEBOOK REPORT OF TREES DOWN IN GRANT COMMUNITY IN GORDONSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 2:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2485 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

061 
WUUS54 KOHX 132049
SVROHX
TNC041-159-189-132130-
/O.NEW.KOHX.SV.W.0113.190813T2049Z-190813T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
349 PM CDT Tue Aug 13 2019

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southern Smith County in Middle Tennessee...
  Northwestern De Kalb County in Middle Tennessee...
  Eastern Wilson County in Middle Tennessee...

* Until 430 PM CDT.

* At 349 PM CDT, a severe thunderstorm was located near Watertown, or
  9 miles southeast of Lebanon, moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lebanon, Carthage, Watertown, Gordonsville, Hickman, South
  Carthage, Alexandria and Tuckers Crossroads.

This includes Interstate 40 between mile markers 238 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3630 8614 3629 8613 3630 8612 3627 8585
      3597 8602 3608 8640 3631 8619
TIME...MOT...LOC 2049Z 274DEG 49KT 3615 8618 

HAIL...0.88IN
WIND...60MPH
 
$$

07
1 follow-up statement
892 
WWUS54 KOHX 132106
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
406 PM CDT Tue Aug 13 2019

TNC041-159-189-132130-
/O.CON.KOHX.SV.W.0113.000000T0000Z-190813T2130Z/
Smith TN-De Kalb TN-Wilson TN-
406 PM CDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN SMITH...NORTHWESTERN DE KALB AND EASTERN WILSON
COUNTIES...

At 406 PM CDT, a severe thunderstorm was located near Gordonsville,
or 9 miles south of Carthage, moving east at 55 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Carthage, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria and Tuckers Crossroads.

This includes Interstate 40 between mile markers 242 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3628 8611 3630 8612 3627 8585 3597 8602
      3607 8637 3629 8614
TIME...MOT...LOC 2106Z 274DEG 49KT 3613 8589 

HAIL...0.88IN
WIND...70MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:21 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 13, 2:21 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
221 PM CDT Tue Aug 13 2019

.DISCUSSION...

We're in a bit of a lull here waiting for more widespread convection
to begin. A couple of storms are on the Cumberland Plateau at
forecast time, but these should move off the Plateau in less than an
hour and our focus will then shift to our northwest counties. A few
storms have popped up in Montgomery and Roberston counties, but I
think the main development is still behind these storms, as the
front is back in the Paducah area.

It still looks like all of the necessary ingredients are in place
for damaging wind gusts with storms that develop this afternoon and
evening. Surface based CAPE values in excess of 5000 J/Kg are
blanketing areas west of I-65, downdraft CAPEs are around 1200 J/Kg,
mid-level lapse rates are good (~7.0 degrees/Km) and bulk shear
values of 25-30 kts are being seen, too. Not off the chart, but with
the instability values in place, it's not going to require a whole
lot of shear to help organize at least a couple of updrafts long
enough to warrant several warnings late this afternoon and evening.
PW values are also off the charts, obviously. This morning's OHX
sounding was showing just over 2.0 inches and latest LAPS sounding
have increased those numbers to 2.16 inches in the Metro area. Storm
motions are just high enough so I'm not overly concerned about
rainfall, but these storms will be efficient rainmakers, so some
localized flooding isn't out of the question in areas that typically
see poor drainage. You know who you are.

Most of the storm activity will push south of I-40 for the evening
hours and should be falling apart prior to the midnight hour and
once it ends, that's going to be it in the rain department for
several days. Temperatures will fall back towards normals for this
time of the year and drier air will help those 90-ish afternoon
temperatures feel more bearable. The dry air will also make a couple
of evening feel much cooler, too.

As we get into the last half of the workweek and into Saturday, the
upper level pattern should shift and become more southwesterly. This
will help temperatures rebound back into the mid-90s once again for
the weekend. Dew points will also be on the rise and Sunday night,
precipitation returns to the forecast. The first half of next week
could be wet, but at least we should be dry most of this weekend.

&&

.AVIATION...
18Z TAF DISCUSSION.

The first line of thunderstorms that came out of Kentucky this
morning have worked their way south of I-40 as of 17Z. Still
expect more thunderstorms to develop later this afternoon. VCTS
will be a safe bet all across Middle TN this afternoon and will
use that at all TAF sites starting at 18Z. Also tried to use the
higher resolution models to time the expected lines of
thunderstorms via TEMPO groups. For BNA and MQY expect this to be
between 22Z and 01Z. For CSV there could be two waves...one from
20Z to 22Z and then again from 00Z to 02Z. CKV was a bit harder as
it looks like the line of storms should develop east of here.
With that thinking will leave the VCTS for CKV. Conditions should
be VFR expect for in and around thunderstorms where MVFR and IFR
can be expected.

Once the thunderstorms die off later this evening...overnight fog
becomes an issue. IFR conditions will be possible area wide
starting around to after 08Z.

Winds will be southwest around 10kts this afternoon and evening.
Gustier in and around thunderstorms. Winds will become more
northerly tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  90  68  91  68 /  60   0   0   0   0
Clarksville    71  88  65  88  66 /  20   0   0   0   0
Crossville     69  83  63  84  61 /  80  10   0   0   0
Columbia       72  89  66  90  66 /  80   0   0   0   0
Lawrenceburg   72  87  66  89  65 /  80   0   0   0   0
Waverly        72  89  67  89  67 /  40   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...

Heat Advisory until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Putnam-Robertson-Rutherford-Smith-Stewart-
Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........12
Hazardous weather outlook, Aug 13, 5:01 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Tue Aug 13 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect west of the Cumberland Plateau
today. A dangerous combination of heat and humidity is expected
this afternoon with heat index values reaching 105 to 109 degrees.
Heat safety precautions are advised for any outdoor activities.

Scattered to numerous strong to severe thunderstorms are expected
to develop across southern Kentucky this afternoon, then spread
southeastward across all of Middle Tennessee from late afternoon
into the evening. Damaging winds are the main threat with these
storms, with heavy rainfall and localized flooding also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening.

Shamburger

In the hours before

Special weather statement, Aug 13, 2:32 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
232 PM CDT Tue Aug 13 2019

TNZ026-027-132015-
Davidson TN-Cheatham TN-
232 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIDSON AND CENTRAL
CHEATHAM COUNTIES UNTIL 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashland City, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland City, Nashville, Madison, Goodlettsville, Forest Hills, Oak
Hill, Belle Meade, Pegram, Joelton, Beaman Park, Bells Bend and
Whites Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3631 8669 3606 8681 3613 8716 3617 8716
      3618 8715 3619 8715 3633 8714
TIME...MOT...LOC 1931Z 282DEG 27KT 3622 8708

13
Special weather statement, Aug 13, 2:37 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
237 PM CDT Tue Aug 13 2019

TNZ007-008-132015-
Robertson TN-Sumner TN-
237 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SUMNER AND ROBERTSON
COUNTIES UNTIL 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 30 mph. Other thunderstorms were
developing across the area as well.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springfield, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Ridgetop, Cross Plains,
Portland, Orlinda, Adams, Cedar Hill, Mitchellville and Black Jack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3665 8642 3632 8664 3634 8672 3638 8673
      3641 8675 3639 8678 3636 8679 3644 8708
      3664 8704 3665 8659 3663 8656 3665 8651
TIME...MOT...LOC 1936Z 281DEG 27KT 3654 8698

13
Special weather statement, Aug 13, 2:53 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
253 PM CDT Tue Aug 13 2019

TNZ008-009-027>029-062-132030-
Rutherford TN-Davidson TN-Wilson TN-Trousdale TN-Sumner TN-Macon TN-
253 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...NORTHWESTERN
RUTHERFORD...SUMNER...WESTERN WILSON...WESTERN MACON AND TROUSDALE
COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Gallatin to near Bellevue.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gallatin, Lebanon, Lafayette, Hartsville, Nashville, Madison,
Hendersonville, Smyrna, La Vergne, Mount Juliet, Goodlettsville,
White House, Millersville, Forest Hills, Oak Hill, Belle Meade,
Lakewood, Westmoreland, Hermitage and Rural Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3658 8591 3597 8648 3613 8700 3614 8700
      3663 8643
TIME...MOT...LOC 1952Z 290DEG 24KT 3648 8647 3615 8696

13
Local storm report, Aug 13, 3:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     2 NNE WEST MEADE        36.14N  86.88W
08/13/2019                   DAVIDSON           TN   SOCIAL MEDIA

            TWITTER REPORT OF A TREE DOWN ON CHARLOTTE PIKE BEFORE
            NASHVILLE WEST.

&&

EVENT NUMBER OHX1900488

CM
Local storm report, Aug 13, 3:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
336 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             1 SW WEST MEADE         36.11N  86.90W
08/13/2019  E0.88 INCH       DAVIDSON           TN   SOCIAL MEDIA

            TSPOTTER NICKEL SIZE HAIL REPORT WITH PICTURE FROM WEST
            MEADE.

&&

EVENT NUMBER OHX1900489

CM
Local storm report, Aug 13, 3:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
340 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             1 S CRIEVE HALL         36.06N  86.76W
08/13/2019  E0.88 INCH       DAVIDSON           TN   SOCIAL MEDIA

            TSPOTTER REPORT OF PEA AND NICKEL SIZED HAIL. PICTURE
            OF NICKEL SIZE HAIL NEXT TO A COIN.

&&

EVENT NUMBER OHX1900490

CM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:32 PM CDTSpecial Weather StatementOHXCheatham, Davidson43 min
Aug 13, 2:37 PM CDTSpecial Weather StatementOHXRobertson38 min
Aug 13, 2:53 PM CDTSpecial Weather StatementOHXDavidson, Macon, Sumner, Trousdale37 min
Aug 13, 3:00 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner17 min
Aug 13, 3:06 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson39 min
Aug 13, 3:09 PM CDTSevere Thunderstorm WarningOHXDavidson36 min
Aug 13, 3:20 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Trousdale, Williamson, Wilson55 min
Aug 13, 3:32 PM CDTSevere Thunderstorm WarningOHXWilson43 min
Aug 13, 3:35 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson25 min
Aug 13, 3:54 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Williamson51 min
Aug 13, 4:00 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Williamson, Wilson45 min
Aug 13, 4:06 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson24 min
Aug 13, 4:10 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith35 min
Aug 13, 4:15 PM CDTAreal Flood AdvisoryOHXDavidson2 hr
Aug 13, 4:15 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Warren, Wilson30 min
Aug 13, 4:39 PM CDTFlash Flood WarningOHXDavidson, Sumner, Wilson3 hr
Aug 13, 4:39 PM CDTSpecial Weather StatementOHXDeKalb, Putnam, White51 min
Aug 13, 4:44 PM CDTSpecial Weather StatementOHXDavidson, Rutherford, Williamson, Wilson31 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningOHXWilliamson14 min
Aug 13, 4:47 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren, White28 min
Aug 13, 5:06 PM CDTSpecial Weather StatementOHXVan Buren, Warren, White39 min
Aug 13, 5:15 PM CDTSpecial Weather StatementOHXLewis45 min
Aug 13, 5:17 PM CDTSpecial Weather StatementOHXBedford43 min
Aug 13, 5:20 PM CDTSpecial Weather StatementOHXWilliamson40 min
Aug 13, 5:23 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford37 min
Aug 13, 5:33 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury27 min
Aug 13, 5:34 PM CDTAreal Flood AdvisoryOHXDavidson, Rutherford, Williamson116 min
Aug 13, 5:37 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Maury113 min
Aug 13, 5:45 PM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson2 hr
Aug 13, 5:55 PM CDTSpecial Weather StatementOHXLewis50 min
Aug 13, 5:56 PM CDTSpecial Weather StatementOHXBedford49 min
Aug 13, 6:13 PM CDTSpecial Weather StatementOHXBedford47 min
Aug 13, 6:19 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall41 min
Aug 13, 6:54 PM CDTAreal Flood AdvisoryOHXBedford2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.